An overdose is a medical emergency. If you suspect someone is experiencing an overdose, take the following steps:
- Check for overdose symptoms, including trouble breathing, trouble speaking, blue skin and unconsciousness.
- Call for help, including 911 and poison control (1-800-222-1222).
- Administer naloxone if it is available in your state and you have access.
- Don’t leave the person by themselves.
- Don’t try to “wait out” the overdose.
- Don’t give the person other drugs or caffeine to “wake” them.
Table of Contents
Can You Overdose on Oxymorphone?
Oxymorphone, often known by the brand name Opana, is a relatively strong opioid medication typically prescribed to treat chronic or moderate to severe pain. Taking too much of an opioid like oxymorphone can easily lead to a life-threatening overdose.
People can also develop a tolerance to opioids like oxymorphone rather quickly. This may cause them to take larger doses to feel the same effects, which can cause an overdose.
- How is oxymorphone used?
Oxymorphone is manufactured in tablet form and is only prescribed to be taken by mouth. Some people abuse oxymorphone by crushing the drug and then snorting or injecting it.
- What’s the potency of oxymorphone compared to other opioids?
- Are there any common additives found in oxymorphone? Is the drug susceptible to tampering?
Oxymorphone is sold in tablet form, so it is less likely to be tampered with. However, some drug dealers may press their own imitation pills and add other substances to them.
- What is the length of time oxymorphone stays in the body?
Oxymorphone stays in the body for up to 55 hours based on the half-life of the drug and whether it is the immediate-release or extended-release version.
- Is oxymorphone commonly used alone or combined with other drugs?
Like other opioids, oxymorphone is most commonly used by itself but can also be abused with other substances.
Signs and Symptoms of an Oxymorphone Overdose
The primary symptom of an oxymorphone overdose is slow, shallow breathing. The overdose victim’s breathing may seem labored, or it may be stopped altogether. Other signs and symptoms of an oxymorphone overdose can include:
- Nodding off or losing consciousness
- Pinpoint pupils
- Slow pulse
- Irregular breathing
- Lips or fingernails that appear purple
- Gurgling or snoring sounds
- Being awake but unable to talk
- Limpness in the body
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone, contact Web Poison Control Services for online assistance.
Administering Narcan During an Oxymorphone Overdose
A reversal drug called naloxone (Narcan) can be administered if someone overdoses on an opioid like oxymorphone, but it has to be done right away. Even if someone is given naloxone, they still need emergency medical care to prevent or treat any complications or damage that may have occurred. Additionally, if an opioid has a long half-life, it can stay in the body longer than naloxone’s effects last. In this situation, a person may re-enter an overdose once the naloxone wears off.
If someone is overdosing on oxymorphone and they don’t receive the appropriate emergency care, they may suffer brain damage, go into a coma or die.
Common Overdose Risk Factors
Risk factors for an oxymorphone overdose include:
- Taking higher doses than prescribed
- Continuing to take it even when pain is no longer an issue
- Taking it more often than instructed
- Using oxymorphone without a prescription
- Combining oxymorphone with alcohol
- Using oxymorphone with other central nervous system depressants, such as benzodiazepines
- Using multiple opioids simultaneously
- Detoxing from opioids and then taking them again after detox (the person’s tolerance would likely be lower, which would make them more susceptible to an overdose)
- Injecting or snorting oxymorphone
Prevalence of Oxymorphone Overdose Deaths
The massive number of opioid overdoses is one of the biggest current public health and economic concerns in the United States. The rise of opioid overdose deaths started in the 1990s when pharmaceutical companies worked to sell new opioid products to doctors and the public. Now, opioids are widely available and often diverted from medical use.
Opioids like oxymorphone cause tens of thousands of overdoses each year, and many are fatal. In 2019, around 50,000 people died from opioid overdoses — almost 137 Americans every day.
If you believe a person has overdosed intentionally in a suicide attempt, they will likely need additional support. After the person receives overdose treatment from emergency services, they should be referred to psychiatric care and support to help manage the underlying cause of the suicidal thoughts.
Relapse and Tolerance Considerations
After a person finishes treatment for an opioid use disorder, they are at a much greater risk of overdose. Going through treatment typically will “reset” a person’s tolerance to opioids. If a person begins using the same amount they did before, they are more likely to unintentionally overdose.
Tolerance to opioids develops quickly, but it can fade quickly as well. To prevent dangerous opioid relapses, it’s important to find a treatment center that provides ongoing care and support for lifelong recovery.
If you or someone you love is struggling with an opioid addiction, The Recovery Village can help. Contact us today to learn more about treatment programs that can guide you toward a healthier, opioid-free future.
- U.S. Department of Health and Human Services. “How to Respond to an Opioid Overdose.” September 2020. Accessed October 6, 2021.
- U.S. National Library of Medicine. “Oxymorphone.” MedlinePlus, February 2021. Accessed October 6, 2021.
- National Institute on Drug Abuse. “Opioid Overdose Crisis.” March 2021. Accessed October 6, 2021.
- American Academy of Family Physicians. “Opioid Conversion Table.” Accessed October 6, 2021.
- Medical Disclaimer
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.